Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Denver/Boulder, CO

May 24, 2003Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 24, 2003, 1:53 PM MDT for Washington County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 1:53 PM MDT (19:53 UTC)
Expired
May 24, 2003, 2:45 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 241953
SVRBOU
COC121-242045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
152 PM MDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 245 PM MDT

* AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF WOODLIN SCHOOL...OR ABOUT
  24 MILES SOUTHWEST OF AKRON...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...ANTON...LINDON AND WOODLIN SCHOOL. LARGE HAIL CAN BE EXPECTED 
WITH THIS STORM. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3991 10357 3966 10352 3968 10316 3991 10326

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:46 AM MDT, 10 hours 7 minutes earlier.

Area forecast discussion, May 24, 3:46 AM MDT, 10 hours 7 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT SAT MAY 24 2003

SHORT TERM DISCUSSION: THERE IS SOME PATCHY FOG ON THE PLAINS THIS
MRNG...WHILE UPSTRM A SURGE OF COOLER AND DRIER AIR IS MOVING
OUT OF WY INTO NERN CO THIS MRNG...SEEING DEWPOINTS IN THE MID 40S
AT RAPID CITY AND CASPER...AND EXPECT DEWPOINTS TO DROP 5 TO 10
DEGREES OVER THE NERN CORNER AND NEAR THE WY BRDR THIS AFTN.  FLOW
WILL BE NLY THIS MRNING...AND NELY THIS AFTN...SO RESIDUAL MSTR WILL
POOL ALNG THE HIER TERRAIN.  AS A RESULT...HAVE TAKEN TSTMS OUT OF
FCST FOR EXTRM NE...LOWERED POPS ON THE REST OF THE PLAINS...AND
LEFT SCT TSTMS THIS AFTN AND EVNG OVER THE PALMER DIVIDE...DENVER
AREA AND THE FOOTHILLS.  STORMS THAT DEVELOP IN THESE AREAS WILL
MOVE QUITE SLOWLY...WITH PW VALUES ABT 0.75 WE MIGHT HAVE SOME
LOCALLY HEAVY RAIN.  EXCEPT FOR IN AND NEAR THE PALMER
DIVIDE...THINK MOST SEVERE WEATHER WILL BE SOUTH OF THE CWA.
PREVIOUS TEMP FCSTS LOOK GOOD. RTG

LONG TERM DISCUSSION: A BLOCKED UPPER AIR PATTERN IS FCST TO CONT
ACRS THE U.S. THRU MUCH OF THE NEXT WEEK WITH A GENERALLY POSITIVE
TILT UPR RIDGE AXIS LOCKED IN PLACE JUST TO OUR WEST.  THIS WL KEEP
THE UPR WINDS OUT OF THE N AND NW THRU LATE IN THE WEEK.  AT THE
SFC...HIGH PRES WL COVER THE NRN GREAT PLAINS WITH LOWER PRES ACRS
THE ROCKY MTN REGION.  THIS PATTERN WL ALLOW GULF MSTR TO ADVECT
INTO OUR CWA FROM TIME TO TIME.  CURRENTLY...IT APPRS SUN AND MON
WILL BE THE COOLEST DAYS OF THE WEEK DUE TO THE COOLER NRN PLAINS
AIR MOVG INTO THE CWA THIS MRNG.  BY TUES AND WED...THE RIDGE ALOFT
SHIFTS A LTL CLOSER TO US AND TEMPS WARM BACK INTO THE UPR 70S AND
LOWER 80S.  HOWEVER...WITH WARMER TEMPS AND THE CONTINUED PRESENCE
OF LOW LVL MSTR...DIURNAL THUNDERSTORM DVLPMNT WL CONT TO BE A
THREAT.  ALL OF THESE FACTORS POINT TO A FCST PKG THAT LOOKS MUCH
THE SAME FROM DAY TO DAY.                    KDRBY

.DEN...NONE.
Hazardous weather outlook, May 24, 11:20 AM MDT, 2 hours 33 minutes before
COZ030>051-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

COOLER AIR HAS MOVED ACROSS THE PLAINS TODAY.  EASTERLY WINDS WILL
KEEP LOW LEVEL MOISTURE IN PLACE...ESPECIALLY ALONG THE FOOTHILLS
AND PALMER DIVIDE.  THE AIRMASS ACROSS THE PLAINS REMAINS FAIRLY
STABLE...BUT THE DAYTIME HEATING WILL CREATE AN UNSTABLE AIRMASS
DURING THE AFTERNOON.

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS AND ALONG
THE FOOTHILLS...MOVING ONTO THE PLAINS DURING THE AFTERNOON. WINDS
ALOFT REMAIN LIGHT...SO THE STORMS WILL BE SLOW MOVING.  THUS...
LOCALLY HEAVY RAIN IS POSSIBLE.  A FEW STORMS MAY BECOME SEVERE
LATER THIS AFTERNOON...WITH HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PERSISTENT WEATHER PATTERN THROUGH THE END OF NEXT WEEK WILL
MAINTAIN THE CONDITIONS FOR AFTERNOON AND EVENING THUNDERSTORM
DEVELOPMENT EACH DAY.  THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE
LESS DURING THE MIDDLE AND END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

LESZCYNSKI/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:46 PM MDTSevere Thunderstorm WarningBOUWashington44 min
May 24, 3:19 PM MDTSevere Thunderstorm WarningBOULincoln56 min
May 24, 5:45 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.